Optimal scaling for partially updating MCMC algorithms

Neal, Peter and Roberts, Gareth (2006) Optimal scaling for partially updating MCMC algorithms. Annals of Applied Probability, 16 (2). pp. 475-515. ISSN 1050-5164

[img] PDF
Optimal_scaling.pdf

Download (500kB)
Official URL: http://projecteuclid.org/DPubS?service=UI&version=...

Abstract

In this paper we shall consider optimal scaling problems for high-dimensional Metropolis–Hastings algorithms where updates can be chosen to be lower dimensional than the target density itself. We find that the optimal scaling rule for the Metropolis algorithm, which tunes the overall algorithm acceptance rate to be 0.234, holds for the so-called Metropolis-within-Gibbs algorithm as well. Furthermore, the optimal efficiency obtainable is independent of the dimensionality of the update rule. This has important implications for the MCMC practitioner since high-dimensional updates are generally computationally more demanding, so that lower-dimensional updates are therefore to be preferred. Similar results with rather different conclusions are given for so-called Langevin updates. In this case, it is found that high-dimensional updates are frequently most efficient, even taking into account computing costs.

Item Type: Article
Uncontrolled Keywords: Metropolis algorithm; Langevin algorithm; Markov chain Monte Carlo; weak convergence; optimal scaling
Subjects: MSC 2010, the AMS's Mathematics Subject Classification > 60 Probability theory and stochastic processes
Depositing User: Ms Lucy van Russelt
Date Deposited: 21 Nov 2007
Last Modified: 20 Oct 2017 14:12
URI: http://eprints.maths.manchester.ac.uk/id/eprint/937

Actions (login required)

View Item View Item